A curious case of a Filipino patient with Quadriplegia

Problem

A 28-year-old Filipina was admitted to a government hospital two months ago due to acute onset quadriplegia. There was no complaint of neck pain and she showed no signs of infection, sensory disorder, diplopia, or dysphagia. Her bowel and bladder were normal. She has been taking submaximal dose of amlodipine for the past two years to control her hypertension.  Apart from flaccid type of quadriparesis, there was no significant physical findings. Laboratory investigation showed she had severe hypokalemia (K+ 2.4 millieq/l). Her diagnosis was hypokalemic paralysis and was given both parenteral and oral potassium. Her weakness improved and was then discharged. She went to Prime Hospital for further evaluation during which she admitted to symptoms suggestive of poor urine concentration capacity. She also complained of recurrent mild weakness of her lower limbs if she delayed her food intake.

Tests revealed that her blood pressure remained under control due to her medicines. There was no thyroid swelling and results of her neurological examination were normal. Further investigation showed the following results:

  • Low serum potassium (3 meq/L)
  • Normal serum calcium and magnesium
  • High urinary potassium
  • Normal urinary magnesium and calcium  

Solution

Initial test results and her symptoms indicated Conn’s syndrome. Nephrologist Dr. Sandeep Varma, who took on her case, ordered further tests to confirm the initial findings. The patient’s serum aldosterone/plasma renin activity ratio was measured, with results showing above normal ratio of 154. 

Abdominal CT scan with IV contrast was also conducted. The test found a 1.7-centimeter tumor in her left adrenal, which was enhanced on contrast administration. The doctors saw no need for confirmatory tests for hyperaldosteronism given the CT scan findings. It was confirmed that she was suffering from Conn’s syndrome.  

Her doctor advised her to have her tumor removed through surgery. The patient decided to have the operation in her home country. Additionally, as part of her medication, she was instructed to take 50 milligrams of spironolactone once a day after stopping her amlodipine. With this management, her weakness and urinary symptoms completely disappeared, while her blood pressure remained under control.  

Recommendation

Conn’s syndrome specifically refers to hyperaldosteronism due to aldosterone secreting benign adrenal neoplasm. Primary hyperaldosteronism is thought to be the cause of 5-15 percent cases of hypertension. It may occur in an even greater percentage of patients with treatment-resistant hypertension. The disease is underdiagnosed in many cases. A high index of suspicion is needed to detect these cases.